A 38-year-old member asked:
Disclaimer

can epilepsy medication have adverse effects on the baby?

2 doctor answers
Dr. Nicholas Fogelson
Specializes in Gynecology
Yes: Most antiepileptics increase the rate of birth defects when used in the first trimester, but the overall rate is still fairly low (increases from baseline of about 1% to about 3%). Importantly, antiepileptics may still be required if there are uncontrolled seizures. One can't avoid them if one is seizing without them. Uncontrolled seizures are more dangerous than the drugs.
Answered on Nov 6, 2013
2
2 thanks
Dr. William Goldie
47 years experience Pediatric Neurology
All have risk.: During pregnancy your blood level of seizure medication causes a blood level in the baby. All aeds have risk for malformation and development problems. Just having epilepsy also increases risks. However, having seizures while pregnant is even worse. Take your usual med, take folate, (folic acid) and get frequent checkups.
Answered on Sep 18, 2012

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 22-year-old male asked:
Dr. Colin Sanner
19 years experience Neurology
No adverse effects: Amoxicillin is primarily excreted in the urine, mostly as unchanged drug; only 10% of Amoxicillin is metabolized by the liver, and there isn't felt to ... Read More
A 41-year-old member asked:
Dr. James Ferguson
45 years experience Pediatrics
You can break bones: The shaking an infant or child does will not hurt them. However, well, meaning people that have restrained a kid during a seizure have actually broke ... Read More
A 21-year-old female asked:
Dr. William Goldie
47 years experience Pediatric Neurology
Need neurologist: Lamictal is good but may not be for your type of seizures. A quality eeg including sleep would be appropriate. Your level may be low. A good neurol ... Read More
1
1 thank
A 24-year-old female asked:
Dr. James Ferguson
45 years experience Pediatrics
Maybe: I do not accept teething as a definite cause of loose stools in a 5 mo. At that age the antibodies they got in the womb have warn off & they start ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month